Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2007, 3:45 PM CDT for Adams County, Cass County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2007, 3:45 PM CDT (20:45 UTC)
- Expired
- May 23, 2007, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adams County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 232045
SVRDMX
IAC003-029-232130-
/O.NEW.KDMX.SV.W.0112.070523T2045Z-070523T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ADAMS COUNTY IN SOUTHWEST IOWA...
SOUTHERN CASS COUNTY IN SOUTHWEST IOWA...
* UNTIL 430 PM CDT
* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES NORTHWEST OF CORNING...OR ABOUT 51 MILES
NORTHEAST OF TARKIO...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MASSENA AND CUMBERLAND BY 400 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.
LAT...LON 4135 9503 4134 9470 4099 9471 4099 9494
4115 9494 4116 9508 4117 9509
$$
VACHALEK2 follow-up statements
000
WWUS53 KDMX 232106
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT WED MAY 23 2007
IAC003-029-232130-
/O.CON.KDMX.SV.W.0112.000000T0000Z-070523T2130Z/
ADAMS IA-CASS IA-
405 PM CDT WED MAY 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN CASS AND NORTHWESTERN ADAMS COUNTIES...
AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MASSENA...OR ABOUT 63 MILES NORTH
OF MARYVILLE...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN CASS COUNTY AT 420 PM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.
LAT...LON 4135 9503 4134 9470 4099 9471 4099 9494
4115 9494 4116 9508 4117 9509
$$000
WWUS53 KDMX 232134
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT WED MAY 23 2007
IAC003-029-232143-
/O.EXP.KDMX.SV.W.0112.000000T0000Z-070523T2130Z/
ADAMS IA-CASS IA-
433 PM CDT WED MAY 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS AND NORTHWESTERN
ADAMS COUNTIES EXPIRED AT 430 PM CDT...
ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN ADAMS COUNTY
BEFORE 5 PM PRODUCING HEAVY DOWNPOURS AND SMALL HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.
LAT...LON 4135 9503 4134 9470 4099 9471 4099 9494
4115 9494 4116 9508 4117 9509
$$
JUNGBLUTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:31 PM CDT, 14 minutes earlier.
Area forecast discussion, May 23, 3:31 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT WED MAY 23 2007 .SHORT TERM /TONIGHT/... SFC COLD FRONT CURRENTLY STRETCHING FROM CENTRAL MN THROUGH NW IA AND INTO SE NEB WILL MOVE VERY LITTLE THIS EVENING WHILE IT WAITS FOR SFC CYCLOGENESIS FARTHER SOUTHWEST OVER THE CENTRAL PLAINS IN RESPONSE TO SHORTWAVE TROUGH MOVING NORTHEAST OUT OF THE SRN ROCKIES. ATMOSPHERE IN ADVANCE OF FRONT HAS BECOME MODERATELY UNSTABLE WITH MUCAPES OF 1500 TO 2000 J/KG AND EFFECTIVE BULK SHEAR OF 25 TO 40 KT. SVR TSTM WATCH IN EFFECT UNTIL 9 PM FOR NWRN TWO THIRDS OF THE AREA. LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. OTHER CONCERN IS FOR EXCESSIVE RAINFALL. TRAINING STORMS ALONG STALLED FRONTAL BOUNDARY WITH VERY GOOD MOISTURE TRANSPORT/CONVERGENCE IN AIRMASS WITH PWAT VALUES IN EXCESS OF 1.5 INCHES SUPPORTS THREAT FOR HEAVY RAIN. FLASH FLOOD WATCH WILL BE ISSUED FOR THE NORTHWEST HALF OF THE AREA FOR TONIGHT THROUGH MUCH OF THURSDAY. .LONG TERM /THURSDAY-WEDNESDAY/... SFC FRONT SLOWLY MOVES EAST THROUGH CENTRAL IOWA ON THURSDAY WHILE SFC LOW PROPOGATES NORTHEAST ALONG THE FRONT. THIS WILL ENHANCE LOW LEVEL CONVERGENCE OF MOIST AIRMASS. MODERATE TO STRONG MID LVL QG FORCING...VORTICITY ADVECTION AND UPR LVL DIVERGENCE WILL ALSO SUSTAIN SYNOPTIC SCALE LIFT...ESPECIALLY DURING THE MORNING. MAX OF THESE PARAMETERS SHIFTS NORTHEAST BY AFTN...BUT STILL PLENTY OF JUICE TO KEEP SHOWERS AND THUNDERSTORMS RUMBLING ACROSS THE EAST IN THE AFTN. SLOW MOVING FRONT WITH MID LVL FLOW PARALLEL TO FRONT AND HIGH PWAT VALUES IN EXCESS OF 1.5 INCHES MEANS TRAINING THUNDERSTORMS AND HEAVY RAIN LIKELY. LARGE AREA OF STRATIFORM RAIN AND EMBEDDED ELEVATED THUNDERSTORMS WILL LIKELY OCCUR BEHIND THE PASSAGE OF FRONT. THREAT FOR EXCESSIVE RAINFALL APPEARS TO BE MAINLY ACROSS THE NORTHWEST HALF OF THE FCST AREA...WITH A GENERAL 2 TO 3 INCHES BY THURSDAY AFTN. PREFER THE SLOWER NAM SOLUTION WHICH IS MORE IN LINE WITH ENSEMBLE FCSTS...SO WILL LINGER A SMALL CHANCE OF SHOWERS IN THE SOUTHEAST THURSDAY EVENING. SVR WX POTENTIAL ON THURSDAY IS LIKELY GOING TO BE HELD IN CHECK BY THE INABILITY TO DESTABILIZE. BEST CHANCES OF SVR STORMS WILL BE IN THE FAR EAST FCST AREA DURING THE AFTN...AHEAD OF FRONT. FRONT MOVES SOUTH OF AREA AND HIGH PRESSURE BUILDS IN FOR A PLEASANT AND SEASONAL DAY FRIDAY. MODELS IN FAIRLY GOOD AGREEMENT WITH NEXT SFC LOW DEVELOPING IN ERN WY FRI AND PULLING NORTHEAST INTO MN ON SAT. GFS A LITTLE MORE AGRESSIVE WITH BRINGING RAIN CHANCES BACK INTO SRN/WRN AREAS FRIDAY NIGHT. WILL WAIT TO INTRODUCE POPS UNTIL AFTER MIDNIGHT AS SECONDARY WARM FRONT MOVES INTO SRN IA. STRONGEST DYNAMICS REMAIN NORTH OF IA DURING THE DAY SAT...BUT STILL DECENT PLUME OF MOISTURE AHEAD OF FRONT WILL BE LIFTED. NOT A LOT OF INSTABILITY ONCE AGAIN...BUT SHEAR IS PRETTY GOOD. THUNDERSTORMS CERTAINLY LIKELY...BUT DOES NOT LOOK LIKE A MAJOR SEVERE WX EVENT. WILL HAVE ANOTHER NICE DAY SUNDAY BEFORE MORE UNSETTLED WEATHER RETURNS EARLY NEXT WEEK. A BAGGY ZONAL FLOW SETS UP ACROSS NRN CONUS WITH RIPPLES GENERATED BY SHORTWAVES PASSING THROUGH. A FRONTAL BOUNDARY SETS UP ACROSS IA BY MONDAY WHICH WILL BE A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...AND POSSIBLY INTO WEDNESDAY. THIS TYPE OF PATTERN FAVORS CONVECTIVE SYSTEMS WITH SEVERE WX POTENTIAL AND HEAVY RAIN. ITS TOO EARLY TO TRY AND GET FANCY WITH DETAILS. && .AVIATION... FRONT WL STALL ACRS WESTERN AND CENTRAL IOWA TONIGHT AHEAD OF STRENGHTENING SFC FLOW MOVING NORTHEAST THROUGH THE PLAINS. CIGS WL RMN MVFR NR THE FRONT WITH NUMEROUS SHOWERS AND THUNDERSTORMS. VSBYS WILL ALSO BE RESTRICTED TO MVFR WITH ISOLD IFR NEAR THUNDERSTORMS. SFC WNDS WL RMN STG FM THE SOUTH ON THE EAST SIDE OF THE FRONT WITH LIGHTER N WNDS ON THE BACKSIDE. STG LOW LEVEL JET AT 2-4KFT WL INCREASE OVERNIGHT ACRS S CNTRL INTO CNTRL IA AT NEARLY 50KTS FROM THE SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON- HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && MOYER/COGIL
Hazardous weather outlook, May 23, 8:10 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 810 AM CDT WED MAY 23 2007 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 241100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES AND ISOLATED HIGHER AMOUNTS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON AND TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. IAZ006-007-016-017-025-026-036-037-047-048-059-060-072-073-082- 083-093-094-241100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON- HARDIN-BOONE-STORY-DALLAS-POLK-MADISON-WARREN-UNION-CLARKE- RINGGOLD-DECATUR- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-241100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF AROUND AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. MOYER/FORSTER
In the hours before
Local storm report, May 23, 10:14 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL NEWTON 41.70N 93.05W
05/23/2007 E1.00 INCH JASPER IA BROADCAST MEDIA
FROM KCCI TV
&&
JJOHNSONLocal storm report, May 23, 10:14 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL NEWTON 41.70N 93.05W
05/23/2007 E1.00 INCH JASPER IA BROADCAST MEDIA
FROM KCCI TV
&&
JJOHNSONLocal storm report, May 23, 3:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 5 SSE ATLANTIC 41.33N 95.00W
05/23/2007 E1.25 INCH CASS IA TRAINED SPOTTER
&&
KJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| May 23, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 18 min |
| May 23, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 52 min |
| May 23, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 36 min |
| May 23, 3:44 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more | 19 hr |
| May 23, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 35 min |
| May 23, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 25 min |
| May 23, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas | 51 min |
| May 23, 5:02 PM CDT | Flash Flood Warning | DMX | Carroll | 6 hr |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 29 min |
| May 23, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 45 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.